Taking medications is inevitable at times but there are some medications that cause bloating. Bloating can cause anywhere from a little to a lot of discomfort. While this isn't as harsh of a side effect as some medications can have, it's always best to be aware ahead of time of any medication side effects.
Antibiotics can be great to fight off an infection but they oftentimes lead to bloating. Dysbiosis, which is basically an imbalance of bacteria in the gut, is what causes the bloating. Getting rid of antibiotic bloating is simple. Taking probiotics is the easiest way to get rid of the bloating, but there are other ways as well, such as eating probiotic foods or drinking ginger tea.
NSAIDs, or Nonsteroidal Anti-Inflammatory Drugs, cause inflammation that can lead to tearing in the intestinal lining, which is usually what causes the bloat. These drugs also cause fluid retention, adding to the bloated feeling. To help with this, it's best to go with anti-inflammatory diets or to not using pills with ibuprofen or aspirin in them.
Birth control pills have the common complaint of causing bloat in their users. The estrogen contained in them causes fluid retention, salt retention, and weight gain since estrogen thrives on fatty tissue. Luckily, there are non-hormonal birth control pills that are a great substitute and don't cause bloating. However, as always, discuss this option with your doctor first.
Like antibiotics, steroids can cause dysbiosis. This is the bacterial imbalance mentioned earlier. In general, steroids often have a lot of side effects. To combat this, it's best to slowly taper them off if you've been prescribed them. In other words, if you're going to stop taking them, don't do it abruptly. Eating anti-inflammatory foods also helps tremendously.
The medicine most commonly used for diarrhea, cough syrup, or general pain relief may be causing your bloating. Codeine is prevalent in all of these medicines and it enters your system through your GI tract, which in turn causes most of the bloating. Often this is accompanied by constipation as well. Avoid medications that contain codeine, if you can.
NEXT: Power Wash Your Insides >>